The PSNet Collection: All Content
Search All Content
A 2-year-old girl presented to the emergency department (ED) with joint swelling and rash following an upper respiratory infection. After receiving treatment and being discharged with a diagnosis of allergic urticaria, she returned the following day with worsening symptoms. Suspecting an allergic reaction to amoxicillin, the ED team prepared to administer methylprednisolone. However, the ED intake technician erroneously switched the patient’s height and weight in the electronic health record (EHR), resulting in an excessive dose being ordered and dispensed.
A 32-year-old man presented to the hospital with a comminuted midshaft femoral fracture after a bicycle accident. Imaging suggested the fracture was pathologic and an open biopsy specimen was submitted to pathology for intraoperative consultation.
A 42-year-old man with a history of posttraumatic stress disorder (PTSD), alcohol use disorder and anxiety disorder, was seen in the emergency department (ED) after a high-risk suicide attempt by hanging. The patient was agitated and attempted to escape from the ED while on an involuntary psychiatric commitment. The ED staff treated him as a “routine boarder” awaiting an inpatient bed, with insufficiently robust behavioral monitoring.
A 50-year-old unhoused patient presented to the Emergency Department (ED) for evaluation of abdominal pain, reportedly one day after swallowing multiple sharp objects. Based on the radiologic finding of an open safety pin or paper clip in the distal stomach, he was appropriately scheduled for urgent esophagogastroduodenoscopy and ordered to remain NPO (nothing by mouth) to reduce the risk of aspirating gastric contents.
A 56-year-old woman presented to the emergency department (ED) with shaking, weakness, poor oral intake and weight loss, constipation for several days, subjective fevers at home, and mild pain in the chest, back and abdomen. An abdominal x-ray confirmed a large amount of stool in the colon with no free air and her blood leukocyte count was 11,500 cells/μL with 31% bands. She received intravenous fluids but without any fecal output while in the ED.
A 55-year-old man presented in hypotensive shock, presumably due to bacterial pneumonia superimposed on COPD. The nurse placed an arterial line appropriately in the patient’s radial artery for hemodynamic monitoring, but this line was inadvertently used to infuse an antibiotic. The patient experienced acute arterial thrombosis with resulting hand ischemia but responded to rapid thrombolytic and anticoagulant therapy.
An elderly patient (Patient A) with a recent diagnosis of B cell lymphoma with central nervous system (CNS) involvement was discharged home with the home medications belonging to his hospital roommate (Patient B). By the time his family had discovered the error, Patient A had taken three doses of the incorrect prescription. An investigation revealed that both patients brought their own unique home medications which were not on the hospital’s formulary, and Patient A was inadvertently given both his home bag of medications and Patient B’s.
A 63-year-old man presented from a skilled nursing facility (SNF) with shortness of breath and was treated for mild heart failure exacerbation. An echocardiogram was performed but results were pending on discharge, with anticipation that the patient’s primary care provider would follow up the results. Two weeks later, the patient was readmitted from the SNF and was found to have endocarditis and infected pacemaker wires.
This case describes a 13-year-old girl who presented to several health care providers with typical symptoms, physical signs, and early laboratory findings suggestive of adrenal insufficiency (AI) yet the diagnosis was delayed for several months due to diagnostic biases. After she suffered a sudden cardiac arrest during a visit to her local emergency department and was airlifted to a tertiary care facility, she was found to be in adrenal crisis secondary to Addison’s disease.
A 72-year-old man was diagnosed with COVID-19 pneumonia and ileus, and admitted to a specialized COVID care unit. A nasogastric tube (NGT) was placed, supplemental oxygen was provided, and oral feedings were withheld. Early in his hospital stay, the patient developed hyperactive delirium and pulled out his NGT. Haloperidol was ordered for use as needed (“prn”) and the nurse was asked to replace the NGT and confirm placement by X-ray. The bedside and charge nurses had difficulty placing the NGT and the X-ray confirmation was not done.
A 48-year-old woman was placed under general anesthesia with a laryngeal mask. The anesthesiologist was distracted briefly to sign for opioid drugs in a register, and during this time, the end-tidal carbon dioxide alarm sounded. Attempts to manually ventilate the patient were unsuccessful. The anesthesiologist asked for suxamethonium (succinylcholine) but the drug refrigerator was broken and the medication had to be retrieved from another room.
A 38-year-old man with end-stage renal disease (ESRD) on chronic hemodialysis was admitted for nonhealing, infected lower leg wounds and underwent a below-knee amputation. He suffered from postoperative pain at the operative stump and was treated for four days with regional nerve blocks, as well as gabapentin, intermittent intravenous hydromorphone (which was transitioned to oral oxycodone) and oral hydromorphone.
A 61-year-old women with a mechanical aortic valve on chronic warfarin therapy was referred to the emergency department (ED) for urgent computed tomography (CT) imaging of the right leg to rule out an arterial clot. CT imaging revealed two arterial thromboses the right lower extremity and an echocardiogram revealed a thrombus near the prosthetic heart valve. The attending physician ordered discontinuation of warfarin and initiation of a heparin drip.
A 47-year-old man underwent a navigational bronchoscopy with transbronchial biospy under general anesthesia without complications. The patient was transferred to the post-acute care unit (PACU) for observation and a routine post-procedure chest x-ray (CXR). After the CXR was taken, the attending physician spoke to the patient and discussed his impressions, although he had not yet seen the CXR. He left the PACU without communicating with the bedside nurse, who was caring for other patients. The patient informed the nurse that the attending physician had no concerns.
This case describes a 20-year-old woman was diagnosed with a pulmonary embolism and occlusive thrombus in the right brachial vein surrounding a peripherally inserted central catheter (PICC) line (type, gauge, and length of time the PICC had been in place were not noted). The patient was discharged home but was not given any supplies for cleaning the PICC line, education regarding the signs of PICC line infection, or referral to home health services.
A 49-year-old woman was referred by per primary care physician (PCP) to a gastroenterologist for recurrent bouts of abdominal pain, occasional vomiting, and diarrhea. Colonoscopy, esophagogastroduodenoscopy, and x-rays were interpreted as normal, and the patient was reassured that her symptoms should abate. The patient was seen by her PCP and visited the Emergency Department (ED) several times over the next six months. At each ED visit, the patient’s labs were normal and no imaging was performed.
A 2-year-old girl presented to her pediatrician with a cough, runny nose, low grade fever and fatigue; a nasal swab for SARS-CoV-2 and influenza was negative and lung sounds were clear. The patient developed a fever and labored breathing and was taken to the Emergency Department (ED) before being admitted to the hospital. She developed respiratory distress and clinically worsened over time until she developed respiratory failure requiring air transportation to the pediatric intensive care unit at a children’s hospital.
This WebM&M describes a 78-year-old veteran with dementia-associated aggressive behavior who was hospitalized multiple times over several months for hypoxic respiratory failure and atrial fibrillation before being discharged to a skilled nursing facility. The advanced care planning team, in consultation with palliative care and ethics experts, determined that transition to hospice was appropriate. However, these recommendations were verbally communicated and not documented in the chart.
This WebM&M describes two incidences of the incorrect patient being transported from the Emergency Department (ED) to other parts of the hospital for tests or procedures. In one case, the wrong patient was identified before undergoing an unnecessary procedure; in the second case, the wrong patient received an unnecessary chest x-ray. The commentary highlights the consequences of patient transport errors and strategies to enhance the safety of patient transport and prevent transport-related errors.